Alert archive / Texas / River Flood Warnings in 2018
River Flood Warning 124, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this river flood warning at Dec 27, 2018, 8:37 AM CST for Madison County, Walker County, Texas. It took effect at Dec 27, 2018, 2:04 PM CST. It was in force for 42 hr.
The area
The counties it named.
The facts
- Issued
- Dec 27, 2018, 8:37 AM CST (14:37 UTC)
- In effect from
- Dec 27, 2018, 2:04 PM CST
- Expired
- Dec 29, 2018, 7:48 AM CST
- In force
- 42 hr
- Issued by
- NWS Houston/Galveston, TX
- Area
- Storm-based polygon
- Flood severity
- Moderate
Counties Madison County, TX, Walker County, TX
The radar
The Ft Hood radar (KGRK), 157 km from the middle of the area, began a volume at 14:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Bedias Creek near Madisonville (MDST2). The gauge peaked at 21.43 ft at Dec 28, 2018, 4:00 AM CST.
- Action stage
- 16 ft
- Minor stage
- 19 ft
- Moderate stage
- 21 ft
- Major stage
- 23 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 08065800, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this river flood warning went out at Dec 27, 5:36 AM CST, 3 hours 1 minute earlier.
Area forecast discussion, Dec 27, 5:36 AM CST, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
536 AM CST Thu Dec 27 2018
.AVIATION...
SHRA/TSRA will continue moving eastward across the area this morning
with all activity expected to be off the coast and east of GLS before
noon. TAF sites to the north and west are already VFR, and expect
remaining locations to become VFR this morning as the storms exit.
Mainly W to NW winds around 5 to 10 knots are anticipated later this
morning and this afternoon with skies clearing out. Light winds this
evening becoming N and increasing to 5 to 10 knots before sunrise
tomorrow. Quiet until late Friday night or early Saturday morning
when clouds and rains come back into the area. 42
&&
.PREV DISCUSSION... /ISSUED 234 AM CST Thu Dec 27 2018/
DISCUSSION...
Today...December convective event ongoing with line of
thunderstorms moving across the area. Tornado watch in effect
until 4 am for northern counties. Haven't seen many vortices along
the line despite the strong low level shear in the environment.
Did have some downed trees along leading edge across NW zones an
hour or so ago but not much since although some decent rains
occurring. At this rate would expect tornado watch to be allowed
to expire at 4 am although can't let our guard down given still
some favorable shear parameters. Will look to clear counties from
NW so SE earlier as line progresses eastward. A possibly
weakening line should push through Houston around the morning rush
hour...with perhaps some brief heavy downpours. Based on
consensus of mesoscale models would expect showers to be mainly
out of the area by midday today...and then well to the southeast
by this evening.
Tonight through Friday night...mainly dry with surface ridge
building in from the NW. Saturday through Monday...rain returns to
the area...mainly stratiform as airmass relatively stable with
only a rumble of thunder possible. Rain due to a general warm
advection pattern with veering winds with increasing height...
downstream of upper trough over SW and with generally easterly low
level flow at the surface.
A more significant cold front pushes through the area Monday Night
or Tuesday with cooler drier air returning for middle of next
week. 18
MARINE...
Pressure gradient currently remains tight and most of the area's
winds/seas remain elevated. Through noon, advisories are in effect
for the 00-60 NM waters (some wind gusts are around gale force early
this morning) and caution flags are up for the bays. There continues
to be a risk of coastal flooding early this morning mainly at the
Highway 87/124 corridor with above normal water levels and wave
action on top of that. Look for increasing shower and thunderstorm
coverage beginning around 5 to 6 AM with a majority of the activity
expected to move off to the east by the early to mid-afternoon
hours. A weak front/wind shift can be expected in the wake of the
storms with a downward trend in winds, sea and water levels.
Reinforcing stronger surges of colder air/fronts are still expected
Friday and Tuesday. Caution flags are likely and advisories will be
possible behind both. 42
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 69 44 60 42 49 / 20 0 0 10 50
Houston (IAH) 72 48 65 49 54 / 80 10 10 20 60
Galveston (GLS) 69 54 63 53 57 / 90 10 10 30 60
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Coastal Flood Advisory until 8 AM CST this morning for the
following zones: Galveston Island and Bolivar Peninsula.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION until 9 AM CST this morning
for the following zones: Galveston Bay...Matagorda Bay.
Small Craft Advisory until noon CST today for the following
zones: Coastal waters from Freeport to Matagorda Ship
Channel TX out 20 NM...Coastal waters from High Island to
Freeport TX out 20 NM.
Small Craft Advisory until 3 PM CST this afternoon for the
following zones: Waters from Freeport to Matagorda Ship
Channel TX from 20 to 60 NM...Waters from High Island to
Freeport TX from 20 to 60 NM.
&&Hazardous weather outlook, Dec 27, 3:54 AM CST, 4 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Houston/Galveston TX 354 AM CST Thu Dec 27 2018 TXZ163-164-176>179-195>199-210>212-281000- Austin-Brazos-Burleson-Colorado-Grimes-Houston-Madison-Montgomery- Polk-San Jacinto-Trinity-Walker-Waller-Washington- 354 AM CST Thu Dec 27 2018 This hazardous weather outlook is for portions of Southeast Texas.. .DAY ONE...Today and Tonight Storms will move out of area this morning. Minor flooding is possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Wednesday afternoon through Thursday morning. GMZ330-335-350-355-TXZ200-213-214-226-227-235>238-300-313-335>338- 436-438-281000- Chambers-Coastal Brazoria-Coastal Galveston-Coastal Harris- Coastal Jackson-Coastal Matagorda- Coastal waters from Freeport to Matagorda Ship Channel TX out 20 NM-Coastal waters from High Island to Freeport TX out 20 NM- Fort Bend-Galveston Bay-Galveston Island and Bolivar Peninsula- Inland Brazoria-Inland Galveston-Inland Harris-Inland Jackson- Inland Matagorda-Matagorda Bay-Matagorda Islands-Northern Liberty- Southern Liberty-Wharton- 354 AM CST Thu Dec 27 2018 This hazardous weather outlook is for portions of Southeast Texas.. .DAY ONE...Today and Tonight ...Tornado Watch in Effect Until 11 am... A small craft advisory is in effect offshore through noon Thursday due to strong onshore flow and elevated seas. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Winds and seas are expected to remain elevated early on Thursday, and slowly diminish through the day. Winds and waves are expected to increase again this weekend. TXZ437-281000- Brazoria Islands- 354 AM CST Thu Dec 27 2018 This hazardous weather outlook is for portions of Southeast Texas.. .DAY ONE...Today and Tonight ...Tornado Watch in Effect Until 11 am... There is an enhanced risk of severe thunderstorms this morning for southeast Texas. The main threats are damaging winds and isolated tornadoes and locally heavy rainfall. 1 to 3 inches of rainfall is expected generally northeast of a Freeport to Columbus line. A coastal flood advisory is in effect for the Bolivar Peninsula tonight with water levels increasing 1-2 feet above normal with added waves. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Wednesday afternoon through Thursday morning. GMZ370-375-281000- Waters from Freeport to Matagorda Ship Channel TX from 20 to 60 NM-Waters from High Island to Freeport TX from 20 to 60 NM- 354 AM CST Thu Dec 27 2018 This hazardous weather outlook is for portions of Southeast Texas.. .DAY ONE...Today and Tonight A small craft advisory is in effect offshore through noon Thursday due to strong onshore flow and elevated seas. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Winds and seas are expected to remain elevated early on Thursday, and slowly diminish through the day. Winds and waves are expected to increase again this weekend.
In the hours before
Special weather statement, Dec 27, 5:02 AM CST, 3 hours 35 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
502 AM CST THU DEC 27 2018
TXZ213-313-271130-
Coastal Harris TX-Inland Harris TX-
502 AM CST THU DEC 27 2018
...Gusty Thunderstorm Near the South Loop...
At 501 AM CST, Doppler radar was tracking a strong thunderstorm over
Astrodome Area, moving east at 40 mph.
Winds in excess of 30 mph will be possible with this storm.
Locations impacted include...
Pasadena, Baytown, La Porte, Deer Park, South Houston, Bellaire, West
University Place, northern Seabrook, Galena Park, Jacinto City,
Midtown Houston, Cloverleaf, Downtown Houston, Greenway / Upper Kirby
Area, Second Ward, South Belt / Ellington, Neartown / Montrose,
Greater Eastwood, Greater Fifth Ward and Memorial Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Tornado Watch remains in effect until 1100 AM CST for southeastern
Texas.
LAT...LON 2974 9505 2978 9505 2975 9506 2977 9506
2976 9508 2970 9505 2973 9503 2970 9503
2968 9498 2964 9502 2960 9498 2958 9500
2961 9548 2978 9548 2980 9495 2970 9495
TIME...MOT...LOC 1101Z 273DEG 34KT 2969 9540Special weather statement, Dec 27, 5:07 AM CST, 3 hours 30 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
507 AM CST THU DEC 27 2018
TXZ200-213-214-300-313-271130-
Northern Liberty TX-Coastal Harris TX-Chambers TX-Inland Harris TX-
Southern Liberty TX-
507 AM CST THU DEC 27 2018
...Line of Thunderstorms Crossing Harris County...
At 506 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from Crosby to Northshore. Movement was east at 30
mph.
Winds in excess of 30 mph will be possible with these storms.
Additionally, brief tornadoes can occur with little to no warning in
squall lines. Be prepared to take protective action at any time.
Locations impacted include...
Pasadena, Baytown, La Porte, Deer Park, northern Seabrook, Galena
Park, Jacinto City, Beach City, Cloverleaf, Channelview, Highlands,
Barrett, Greater Eastwood, Second Ward, Crosby, Mont Belvieu, Taylor
Lake Village, Shoreacres, Old River-Winfree and Cove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Tornado Watch remains in effect until 1100 AM CST for southeastern
Texas.
LAT...LON 2977 9472 2979 9472 2976 9482 2966 9490
2972 9499 2971 9501 2973 9501 2975 9505
2978 9505 2976 9508 2970 9505 2973 9504
2968 9498 2964 9502 2960 9498 2957 9501
2973 9533 3001 9509 2993 9459
TIME...MOT...LOC 1106Z 289DEG 26KT 2993 9508 2977 9522Special weather statement, Dec 27, 5:44 AM CST, 2 hours 53 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
544 AM CST THU DEC 27 2018
TXZ213-237-238-313-338-271215-
Inland Brazoria TX-Coastal Harris TX-Inland Galveston TX-
Coastal Galveston TX-Inland Harris TX-
544 AM CST THU DEC 27 2018
...Strong Storms Over Coastal Harris County...
At 543 AM CST, Doppler radar was tracking a strong thunderstorm over
Friendswood, moving southeast at 25 mph.
Winds in excess of 30 mph will be possible with this storm. Squall
lines are capable of producing brief tornadoes with little to no
warning. Be ready to take protective action at any time!
Locations impacted include...
Southern Pasadena, eastern Pearland, League City, Texas City,
Friendswood, Dickinson, La Marque, Santa Fe, Seabrook, Webster,
Hitchcock, Kemah, Clear Lake, southeastern South Belt / Ellington,
Nassau Bay, Taylor Lake Village, El Lago, Bayou Vista, Clear Lake
Shores and San Leon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Tornado Watch remains in effect until 1100 AM CST for southeastern
Texas.
LAT...LON 2938 9489 2938 9488 2931 9493 2932 9494
2929 9495 2927 9499 2954 9524 2965 9513
2958 9500 2955 9502 2952 9499 2950 9491
2947 9493 2948 9494 2947 9495 2944 9489
2939 9489 2939 9487
TIME...MOT...LOC 1143Z 305DEG 23KT 2954 9517Local storm report, Dec 27, 6:08 AM CST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
608 AM CST THU DEC 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 PM HAIL 5 NW GRAPELAND 31.54N 95.54W
12/26/2018 E1.00 INCH HOUSTON TX EMERGENCY MNGR
1220 AM TSTM WND DMG EDGE 30.89N 96.30W
12/27/2018 BRAZOS TX LAW ENFORCEMENT
TREES DOWNED ON FM974 AND EDGE CUTOFF ROAD
0100 AM TSTM WND DMG MIDWAY 31.03N 95.75W
12/27/2018 MADISON TX LAW ENFORCEMENT
MULTIPLE REPORTS TREES DOWN MADISON COUNTY INCLUDING
HWY 21W NEAR MIDWAY.
0210 AM COASTAL FLOOD 1 SSE HIGH ISLAND 29.55N 94.39W
12/27/2018 GMZ355 TX DEPT OF HIGHWAYS
HIGH WATER IMPACTING SEVERAL SH 87 LOCATIONS ON THE
EAST END OF BOLIVAR.
&&
EVENT NUMBER HGX1800254 HGX1800255 HGX1800256 HGX1800257
42Local storm report, Dec 27, 7:51 AM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
751 AM CST THU DEC 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0712 AM MARINE TSTM WIND 1 NNW ROLLOVER 29.52N 94.51W
12/27/2018 M44 MPH GALVESTON TX C-MAN STATION
MARINE THUNDERSTORM WIND GUST WAS MEASURED AT ROLLOVER
PASS TCOON SITE.
&&
EVENT NUMBER HGX1800258
42Local storm report, Dec 27, 8:00 AM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
800 AM CST THU DEC 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 AM MARINE TSTM WIND 2 ENE STINGAREE 29.47N 94.62W
12/27/2018 M46 MPH GALVESTON TX AWOS
MARINE THUNDERSTORM WIND GUST WAS MEASURED AT CRAB LAKE
WEATHERFLOW SITE.
&&
EVENT NUMBER HGX1800259
42The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 26, 9:10 PM CST | Special Weather Statement | HGX | Houston | 35 min |
| Dec 26, 9:37 PM CST | Special Weather Statement | HGX | Trinity | 38 min |
| Dec 26, 9:55 PM CST | Severe Thunderstorm Warning | HGX | Houston, Trinity | 35 min |
| Dec 27, 12:18 AM CST | Severe Thunderstorm Warning | HGX | Brazos, Grimes, Madison | 27 min |
| Dec 27, 12:35 AM CST | Special Weather Statement | HGX | Brazos, Burleson, Grimes | 40 min |
| Dec 27, 12:38 AM CST | Severe Thunderstorm Warning | HGX | Houston, Madison | 52 min |
| Dec 27, 1:21 AM CST | Severe Thunderstorm Warning | HGX | Houston | 39 min |
| Dec 27, 1:29 AM CST | Areal Flood Advisory | HGX | Brazos, Burleson, Grimes, Madison | 2 hr |
| Dec 27, 1:30 AM CST | Special Weather Statement | HGX | Brazos | 15 min |
| Dec 27, 1:47 AM CST | Special Weather Statement | HGX | Grimes | 28 min |
| Dec 27, 2:03 AM CST | Special Weather Statement | HGX | Trinity | 42 min |
| Dec 27, 2:35 AM CST | Areal Flood Advisory | HGX | Grimes, Houston, Madison, San Jacinto, Trinity, Walker | 55 min |
| Dec 27, 2:37 AM CST | Areal Flood Advisory | HGX | Brazos, Burleson, Grimes, Waller, Washington | 53 min |
| Dec 27, 3:28 AM CST | Areal Flood Advisory | HGX | Austin, Brazos, Burleson, Colorado, Grimes, Houston and 7 more | 2 hr |
| Dec 27, 3:57 AM CST | Special Weather Statement | HGX | Harris | 48 min |
| Dec 27, 4:32 AM CST | Tornado Warning | HGX | Harris, Montgomery | 13 min |
| Dec 27, 4:39 AM CST | Severe Thunderstorm Warning | HGX | Harris | 9 min |
| Dec 27, 4:57 AM CST | Areal Flood Advisory | HGX | Austin, Brazos, Colorado, Fort Bend, Grimes, Harris and 9 more | 3 hr |
| Dec 27, 5:02 AM CST | Special Weather Statement | HGX | Harris | 28 min |
| Dec 27, 5:03 AM CST | Special Marine Warning | HGX | 87 min | |
| Dec 27, 5:07 AM CST | Special Weather Statement | HGX | Chambers | 23 min |
| Dec 27, 5:44 AM CST | Special Weather Statement | HGX | Galveston | 31 min |
| Dec 27, 6:31 AM CST | Special Marine Warning | HGX | 59 min | |
| Dec 27, 6:50 AM CST | River Flood Warning | HGX | Harris, Waller | 27 hr |
| Dec 27, 7:20 AM CST | River Flood Warning | HGX | Polk, San Jacinto, Trinity, Walker | 30 days |
| Dec 27, 7:29 AM CST | River Flood Warning | HGX | Brazos, Grimes, Madison | 12 days |
| Dec 27, 7:29 AM CST | River Flood Warning | HGX | Polk, San Jacinto | 27 hr |
| Dec 27, 7:40 AM CST | River Flood Warning | HGX | Waller | 21 days |
| Dec 27, 7:48 AM CST | Special Marine Warning | HGX | 57 min | |
| Dec 27, 7:51 AM CST | River Flood Warning | HGX | Burleson, Washington | 26 hr |
| Dec 27, 7:51 AM CST | River Flood Warning | HGX | Burleson, Lee | 4 days |
| Dec 27, 8:01 AM CST | River Flood Warning | HGX | Waller | 36 hr |
| Dec 27, 8:27 AM CST | River Flood Warning | HGX | Montgomery | 48 hr |
| Dec 27, 8:27 AM CST | River Flood Warning | HGX | Harris, Montgomery | 3 days |
| Dec 27, 8:27 AM CST | River Flood Warning | HGX | Harris, Liberty, Montgomery | 5 days |
| Dec 27, 8:27 AM CST | River Flood Warning | HGX | Montgomery | 41 hr |
| Dec 27, 8:27 AM CST | River Flood Warning | HGX | Harris, Montgomery | 6 hr |
| Dec 27, 8:27 AM CST | River Flood Warning | HGX | Harris, Waller | 61 hr |
| Dec 27, 8:27 AM CST | River Flood Warning | HGX | Harris | 40 hr |
| Dec 27, 8:27 AM CST | River Flood Warning | HGX | Harris, Montgomery | 26 hr |
| Dec 27, 8:37 AM CST | River Flood Warning | HGX | Liberty | 34 days |
| Dec 27, 8:37 AM CST | River Flood Warning | HGX | Chambers, Liberty | 35 days |
| Dec 27, 8:37 AM CST | River Flood Warning | HGX | Hardin, Liberty, Polk | 3 days |
| Dec 27, 9:02 AM CST | Areal Flood Advisory | HGX | Brazoria, Galveston | 118 min |
| Dec 27, 3:51 PM CST | Small Craft Advisory | HGX | 6 hr |
Nearby
River Flood Warnings in Texas, 2018Every river flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.